Montana, 2013

Hail in Montana, June 12, 2013

June 12, 2013 · NWS MSO · 3 events in 2 counties and zones

Several waves moved around a slow moving upper level trough situated over the Pacific Northwest and initiated thunderstorms over southwest Montana.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$6,000
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MSO wrote it up.

Several waves moved around a slow moving upper level trough situated over the Pacific Northwest and initiated thunderstorms over southwest Montana.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Missoula, MT wrote its last area forecast discussion before the first event at Jun 12, 2:44 AM MST, 10 hours 56 minutes earlier.

Area forecast discussion, Jun 12, 2:44 AM MST, 10 hours 56 minutes before
Area Forecast Discussion
National Weather Service Missoula MT
344 AM MDT Wed Jun 12 2013

.DISCUSSION...A low pressure system continues to sit along the
British Columbia coast this morning and will pump waves of
moisture and energy into western Montana and north central Idaho
today. The first wave will affect northwest Montana this morning
with light to moderate showers and isolated thunderstorms. A
second wave is expected early this afternoon and evening and will
combine with upper level jet support to produce a good chance of
thunderstorms. Some of these thunderstorms could become strong
this afternoon and evening, mainly across southwest Montana and
southern Lemhi County. The main threats will again be for heavy
rain, small hail, and gusty winds. In addition to thunderstorms,
gusty winds can be expected this afternoon across Lemhi County
into southwest Montana. Thunderstorms will linger into the overnight
hours across southwest Montana, a few of which could remain
strong.

A strong cold front will approach the region from the west during
the day Thursday. A lot of moisture and energy will accompany the
front that will once again present a threat of more strong storms.
The front will impact central Idaho and northwest Montana earlier
in the day and track eastward through west-central and southwest
Montana in the afternoon and evening. The atmosphere doesn't look
to be overly unstable, however with a strong jet streak, enough
upper-level dynamics could support some gusty winds from storms that
do develop. The strongest storms should be along the front and
possibly in southwest Montana and Lemhi county in Idaho just ahead
of the front. A cooler airmass will move over the region behind
the front that will drop snow levels down to 6000-8000ft by Friday
morning. Models depict a band of precipitation developing over
southwest Montana and Lemhi county Friday morning, that could
bring down colder temperatures and possibly support snow developing
over Lost Trail pass and the highest elevations of the southern
Bitterroot. It isn't out of the question for Lost Trail Pass to
pick up a dusting to one half inch of snow by sunrise Friday.

Warm and dry conditions are expected for the weekend as high
pressure builds back over the region. However, precipitation
chances will increase early next week as the ridge of high
pressure begins to push eastward. Forecast models are hinting at a
return to a cooler/more moist pattern by mid week as an upper
level trough (possibly a closed low) moves into the region.

&&

.AVIATION...A low pressure system will pump waves of moisture into
western Montana and north central Idaho today. This will increase
mid level cloud cover across the region and may obscure some of
the higher terrain. The first such wave will produce mainly showers with
a few isolated thunderstorms across northwest Montana. A second,
stronger wave will move into southwest Montana and Lemhi County in
Idaho this afternoon. This wave will produce a good chance of
thunderstorms, mainly affecting airfields KBTM and KSMN between
12/2100z and 13/0200z. Thunderstorms this afternoon will be
capable of very heavy rain, small hail and gusty winds. In
addition to thunder, winds will become gusty this afternoon as a
surface boundary moves through the region, especially for
southwest Montana and Lemhi County.

&&

.MSO WATCHES/WARNINGS/ADVISORIES...
MT...None.
ID...None.
&&

Follow us on Facebook and Twitter!
https://www.facebook.com/US.NationalWeatherService.Missoula.gov
https://www.twitter.com/NWSMissoula

In the hours before

Special weather statement, Jun 12, 1:11 PM MST, 29 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MISSOULA MT
211 PM MDT WED JUN 12 2013

MTZ007-122100-
BUTTE/BLACKFOOT REGION-
211 PM MDT WED JUN 12 2013

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN POWELL...
NORTHWESTERN SILVER BOW AND EASTERN DEER LODGE COUNTIES UNTIL 300 PM
MDT...

AT 205 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 10 MILES SOUTHWEST OF GREGSON HOT SPRINGS...OR 12
MILES SOUTH OF ANACONDA.  THIS STORM WAS NEARLY STATIONARY.

HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN AND FREQUENT
DANGEROUS LIGHTNING.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...GREGSON HOT
SPRINGS...SILVER BOW...WARM SPRINGS...CRACKERVILLE...OPPORTUNITY...
RAMSAY AND NISSLER.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IF THREATENING WEATHER APPROACHES YOUR AREA...GO INDOORS AND STAY
AWAY FROM WINDOWS. IF YOU ARE CAUGHT OUTSIDE...MOVE TO A WELL
PROTECTED AREA.

&&

LAT...LON 4584 11292 4599 11308 4637 11254 4634 11249
      4631 11255 4627 11254 4622 11258 4619 11256
      4619 11251 4618 11250 4613 11251 4608 11246
TIME...MOT...LOC 2011Z 180DEG 0KT 4596 11298

The radar

The Missoula radar (KMSX), 144 km away, was scanning. The volume nearest the first event began at 20:38 UTC.

Open the radar archive at this moment

Event by event

3 hail. Local standard time, as filed.

Hail, Silver Bow

When
June 12, 1:40 PM MST
Where
Silver Bow County, 1.18 mi NE of Gregson
Measured
1 in hail
Reported by
Public
Coordinates
46.040, -112.800

The first severe thunderstorm developed over the Beaverhead National Forest south of Anaconda before 2pm MDT and tracked northeast over Gregson Hot Springs producing up to one inch hail.

Hail, Powell

When
June 12, 10:50 PM MST
Where
Powell County, 1.17 mi SE of Elliston
Measured
1.5 in hail
Property damage
$6,000
Reported by
Public
Coordinates
46.560, -112.400

A person from the public reported hail to the estimated size of ping pongs that caused damage to the roof to their house and extensive damage to their camper. The hail lasted for approximately 10 minutes.

Hail, Powell

When
June 12, 10:53 PM MST
Where
Powell County, 1 mi WNW of Elliston
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
46.575, -112.439

The hail began at 11:45 pm MDT and lasted for 10 minutes. The estimated quarter-size hail fell in the last two minutes of the event.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Montana in 2013Every state in 2013This day in weather historyWarnings in Montana, June 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 458846, 458855, 458857.